Thunderstorm Wind, Person
- When
- September 17, 3:15 PM EST
- Where
- Person County, 1.67 mi E of Helena
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.320, -78.940
Two trees blown down in the area.
As remnants of Florence lifted north of the area, scattered thunderstorms developed during the afternoon due to strong differential heating within the pronounced mid-level dry slot, east of the center of the circulation. Two thunderstorms produced some scattered thunderstorm wind damage, along with some isolated flash flooding due to the wet antecedent conditions.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
As remnants of Florence lifted north of the area, scattered thunderstorms developed during the afternoon due to strong differential heating within the pronounced mid-level dry slot, east of the center of the circulation. Two thunderstorms produced some scattered thunderstorm wind damage, along with some isolated flash flooding due to the wet antecedent conditions.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Sep 17, 1:50 PM EST, 1 hour 25 minutes earlier.
Area Forecast Discussion National Weather Service Raleigh NC 250 PM EDT Mon Sep 17 2018 .SYNOPSIS... The center of Tropical Depression Florence will move northeast across Pennsylvania this afternoon and off the Northeast coast by Tuesday. A trailing surface front will extend down through the Appalachians through this evening, before pushing eastward across the Carolinas tonight through Tuesday night. Drier air and warm weather will follow for Wednesday into Friday as high pressure builds over the area. && .NEAR TERM /THROUGH TONIGHT/... As of 130 PM Monday... As the center of Florence tracks through far southern OH into PA this afternoon, a band of DPVA extending to its ESE will track northward, bringing an end to the widespread heavy tropical rainfall over central NC. A significant dry slot will punch in from the WSW and shunt the highest PW to the E, as mid level winds veer around to SSW. But low level flow will continue out of the SSE with steady moisture transport, so will maintain high chance pops, especially N, through the afternoon. Models depict high MUCAPE peaking at 2000- 3000 J/kg this afternoon (although this may be muted by subtle late- day warming 700-600 mb), along with 25-30 kts of deep layer shear, and a few strong to severe storms are not out of the question today, with the greatest risk over the west half of the CWA, where the HREF depicts a resurgence of decent updraft helicity maxima this afternoon. Scattered convection is expected to spread east into the E CWA this evening/tonight, and will retain chance pops in the east through the night ahead of the front. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 250 PM Monday... As the remnant Florence low heads into the Northeast, trailing positively tilted mid level and surface troughs will cross central NC. Scattered storms should develop once again, this time restricted to eastern sections within marginal to moderate instability. Western sections will become much more stable as winds aloft swing around to westerly, and overall deep layer shear will lessen, which will limit storm intensity in the afternoon. Much drier air will advect in Tue evening behind the trough, leading to clearing skies. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 100 AM Monday... Much drier weather is expected Wednesday through Saturday. The next chance of afternoon thunderstorms has been delayed until Sunday (mainly in the NW-N zones). So, a much needed period to dry and clean up. High pressure will be over the region Wednesday into Friday and Saturday, then shift offshore Saturday night. Mostly clear/mostly sunny weather is expected. By Sunday, a cold front is expected to approach from the north bringing a chance of showers and thunderstorms, mainly in the afternoon. Lows in the 60s will be common through Saturday, with 65-70 Sunday. Highs generally in the 80s (82-88). && .AVIATION /18Z MONDAY THROUGH SUNDAY/... As of 130 PM Monday... 24 Hour TAF period: Ceilings are trending toward VFR. Scattered storms will develop and move east across the area later this afternoon into early evening. Later tonight, VFR conditions will extend through daybreak Tue morning over FAY, but elsewhere, IFR cigs are expected to develop, with MVFR vsbys. Looking beyond 18z Tue: A trough will sweep through the area during the day, bringing a return to VFR conditions, with only a few storms expected at RDU/RWI/FAY in the afternoon. VFR conditions will dominate Wednesday through Sunday with high pressure over the Southeast. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Hartfield NEAR TERM...Hartfield/Franklin SHORT TERM...Hartfield/Franklin LONG TERM...Badgett AVIATION...Hartfield/Franklin
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 805 AM EDT Mon Sep 17 2018 NCZ021-022-038-042-043-073>078-083>086-088-089-181030- Forsyth-Guilford-Davidson-Johnston-Wilson-Stanly-Montgomery-Moore- Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-Sampson- 805 AM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Showers and storms producing isolated tornadoes and heavy rainfall remain possible through mid morning. Additional scattered storms are expected this afternoon. A few of these storms could become strong, with wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>011-023>028-039>041-181030- Person-Granville-Vance-Warren-Halifax-Alamance-Orange-Durham- Franklin-Nash-Edgecombe-Randolph-Chatham-Wake- 805 AM EDT Mon Sep 17 2018 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Scattered storms are expected this afternoon. A few of these storms could become strong, with wind gusts over 40 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Raleigh NC
1040 AM EDT MON SEP 17 2018
NCZ008-171515-
Granville NC-
1040 AM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM SHOWING SIGNS OF ROTATION WILL AFFECT
NORTHWESTERN GRANVILLE COUNTY UNTIL 1115 AM EDT...
At 1040 AM EDT, Doppler radar was tracking a strong thunderstorm near
Virgilina, moving northeast at 55 mph.
Wind gusts up to 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Granville County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3639 7871 3643 7880 3650 7880 3654 7876
3654 7856
TIME...MOT...LOC 1440Z 214DEG 49KT 3649 7873
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
249 PM EDT MON SEP 17 2018
NCZ022>024-171945-
Guilford NC-Alamance NC-Orange NC-
249 PM EDT MON SEP 17 2018
...AN AREA OF HEAVY SHOWERS WILL AFFECT ALAMANCE...SOUTHWESTERN
ORANGE AND SOUTHEASTERN GUILFORD COUNTIES UNTIL 345 PM EDT...
At 247 PM EDT, Doppler radar was tracking a cluster of showers 11
miles north of Siler City, moving northeast at 25 mph.
Wind gusts up to 40 mph and pockets of heavy downpours will be
possible with this storm. Ongoing flooding may be enhanced by rain
rates exceeding 2 inches per hour at times. Use caution, especially
if traveling in these areas.
Locations impacted include...
Burlington, Graham, Hillsborough, Mebane, Haw River, Swepsonville,
Alamance, Efland, Snow Camp and Sutphin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3624 7928 3602 7901 3585 7940 3584 7943
3584 7954 3590 7954 3590 7964 3591 7965
TIME...MOT...LOC 1847Z 236DEG 23KT 3588 7951
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
325 PM EDT MON SEP 17 2018
NCZ007-024-172015-
Person NC-Orange NC-
325 PM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM SHOWING WEAK SIGNS OF ROTATION WILL AFFECT
PERSON AND NORTHERN ORANGE COUNTIES UNTIL 415 PM EDT...
At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Prospect Hill, moving northeast at 25 mph.
Wind gusts up to 40 mph and pockets of heavy rainfall will be
possible with this storm.
Locations impacted include...
Roxboro, Carr, Bushy Fork, Surl, Schley, Hyco Lake and Mayo
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3641 7880 3632 7880 3624 7893 3624 7895
3622 7895 3611 7912 3622 7926 3624 7926
3624 7915 3639 7915 3652 7898
TIME...MOT...LOC 1924Z 233DEG 23KT 3625 7917
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
327 PM EDT MON SEP 17 2018
NCZ083-084-172015-
Richmond NC-Anson NC-
327 PM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ANSON AND RICHMOND
COUNTIES UNTIL 415 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Rockingham, moving northeast at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Rockingham, Hamlet, Hoffman, Ellerbe, Dobbins Heights, Diggs, East
Rockingham, Sandhills Game Land and Blewett Falls Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3481 7994 3486 7997 3495 7993 3516 7961
3512 7957 3508 7958 3507 7957 3506 7950
3504 7946 3502 7952 3499 7957 3494 7959
3491 7956 3480 7978
TIME...MOT...LOC 1927Z 233DEG 23KT 3486 7987
MORROWSpecial Weather Statement
National Weather Service Raleigh NC
355 PM EDT MON SEP 17 2018
NCZ024-172030-
Orange NC-
355 PM EDT MON SEP 17 2018
...A STRONG THUNDERSTORM SHOWING WEAK SIGNS OF ROTATION WILL AFFECT
CENTRAL ORANGE COUNTY UNTIL 430 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mebane, or near Hillsborough, moving northeast at 35 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Hillsborough, Mebane, Efland and Eno River State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3610 7898 3599 7925 3601 7927 3611 7926
3617 7919 3611 7912 3622 7896
TIME...MOT...LOC 1954Z 234DEG 28KT 3607 7920
MORROWThe Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
4 thunderstorm wind, 2 flash flood. Local standard time, as filed.
Two trees blown down in the area.
Several trees blown down south of Rougemont.
Several trees blown down north of Laurinburg.
Numerous trees blown down in the Spring Lake area.
Antecedent wet conditions from Florence combined with additional heavy rain from |the thunderstorms resulted in several flooded roads within the Raeford city limits.
Antecedent wet conditions from Florence combined with additional heavy rain from |the thunderstorms resulted in numerous flooded roads across northwestern Fayetteville, Bonnie Doone, and Spring Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786347, 786348, 786349, 786350, 786345, 786346.